Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 53, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 11, 2005, 2:02 PM CDT for Jackson County, Shawnee County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2005, 2:02 PM CDT (19:02 UTC)
- Expired
- May 11, 2005, 2:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Jackson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 53 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 11:45 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1968 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 111902
SVRTOP
KSC085-177-111945-
/O.NEW.KTOP.SV.W.0053.050511T1902Z-050511T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
202 PM CDT WED MAY 11 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS
SOUTHERN JACKSON COUNTY IN NORTHEAST KANSAS
* UNTIL 245 PM CDT
* AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR DELIA...OR ABOUT 18 MILES NORTHWEST OF
TOPEKA...MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
POTAWATOMI RESERVATION...
DENISON...
MAYETTA...
HOLTON...
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3939 9559 3932 9559 3916 9587 3918 9601
3918 9601 3930 9601 3947 9579 3948 9579
3951 9573
$$2 follow-up statements
000
WWUS53 KTOP 111912
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
211 PM CDT WED MAY 11 2005
KSC085-177-111945-
/O.CON.KTOP.SV.W.0053.000000T0000Z-050511T1945Z/
JACKSON-SHAWNEE-
211 PM CDT WED MAY 11 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM CDT FOR
NORTHWESTERN SHAWNEE AND JACKSON COUNTIES...
AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR MAYETTA...OR ABOUT 18 MILES NORTH
OF TOPEKA...MOVING NORTHEAST AT 20 MPH. A SECOND SEVERE
THUNDERSTORMS WAS LOCATED 2 MILES SOUTHEAST OF DELIA...MOVING
NORTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
HOLTON AND DENISON.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3939 9559 3932 9559 3916 9587 3918 9601
3918 9601 3930 9601 3947 9579 3948 9579
3951 9573
$$000
WWUS53 KTOP 111931
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
229 PM CDT WED MAY 11 2005
KSC085-177-111945-
/O.CON.KTOP.SV.W.0053.000000T0000Z-050511T1945Z/
JACKSON-SHAWNEE-
229 PM CDT WED MAY 11 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM CDT FOR
NORTHWESTERN SHAWNEE AND SOUTHERN JACKSON COUNTIES...
AT 225 PM CDT...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL
2 MILES NORTHEAST OF ROSSVILLE. AT 229 PM CDT...THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF DELIA...OR ABOUT 14 MILES NORTHWEST OF
TOPEKA...MOVING NORTHEAST AT 10 MPH. A SECOND SEVERE THUNDERSTORM
WAS LOCATED 6 MILES NORTHEAST OF HOYT...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
POTAWATOMI RESERVATION...DENISON...MAYETTA AND HOLTON.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3939 9559 3932 9559 3916 9587 3918 9601
3918 9601 3930 9601 3947 9579 3948 9579
3951 9573
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:23 AM CDT, 9 hours 39 minutes earlier.
Area forecast discussion, May 11, 4:23 AM CDT, 9 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 423 AM CDT WED MAY 11 2005 .DISCUSSION... MAIN CONCERN THIS MORNING IS THUNDERSTORM POTENTIAL AND POSSIBLE SEVERE WEATHER. POSITION OF THE FRONTAL BOUNDARY WILL HAVE A LARGE IMPACT ON THIS FOR TODAY AND TONIGHT. 09Z SURFACE OBS AND RADAR DATA SHOW THAT OUTFLOW FROM THE CONVECTION ACROSS NEB HAS MOVED INTO FAR NORTHEASTERN COUNTIES OF THE FORECAST AREA...WITH THE MAIN COLD FRONT STILL ACROSS SOUTHERN NEB. DO NOT EXPECT THIS BOUNDARY TO MOVE MUCH DURING THE DAY. SURFACE RIDGE BUILDING IN ACROSS THE NORTHERN PLAINS WILL KEEP THIS BOUNDARY FROM RETREATING NORTH. THE BOUNDARY WILL SERVE AS A FOCUS FOR CONVECTIVE DEVELOPMENT TODAY. SOUTHERLY FLOW WILL CONTINUE TO PUSH GULF MOISTURE NORTH INTO THE AREA. WITH DAYTIME HEATING...THE ATMOSPHERE IS EXPECTED TO BECOME MODERATELY UNSTABLE AS MENTIONED IN THE SWODY1. ADDITIONALLY FORECAST SOUNDINGS DO NOT SHOW NEARLY AS STRONG A CAP AS SEEN YESTERDAY WITH LITTLE OR NO CIN BY 18Z TODAY. BIGGEST QUESTION THIS MORNING IS WHERE THE BOUNDARY WILL BE THIS AFTERNOON. NOT SURE IT WILL MOVE AS FAR SOUTH AS THE I-70 CORRIDOR...BUT HAVE INCLUDED POPS AS FAR SOUTH AS I-70 THIS AFTERNOON BECAUSE OF A LACK OF CAP SUGGESTED BY THE MODELS. ALSO A WEAK MCV GENERATED BY LAST NIGHTS CONVECTION OVER THE TX PANHANDLE SHOULD BE MOVING ACROSS THE AREA THIS AFTERNOON. MAIN SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING WILL BE LARGE HAIL WITH CAPE ESTIMATED IN THE 3500 J/KG RANGE. HOWEVER TORNADOES WILL BE POSSIBLE ALONG AND TO THE NORTH OF THE BOUNDARY. BACKED WINDS NORTH OF THE BOUNDARY COULD PROVIDE A LOT OF 0-1KM SHEAR WITH LOW CEILINGS ALREADY IN PLACE. FOR THURSDAY THROUGH FRIDAY...TIMING OF THE MAIN FRONTAL BOUNDARY CONTINUES TO BE UNCERTAIN. HPC LIKES A SLOWER SOLUTION THAN THE GFS OR NAM...AND HAVE ADJUSTED POPS WITH THIS IN MIND. GENERALLY WENT CLOSER TO THE UKMET AND CANADIAN MODELS. THE SYNOPTIC PATTERN LOOKS LIKE IT IS SETTING UP FOR SOME HEAVY RAINFALL AS MEAN WINDS LINE UP PARALLEL TO THE BOUNDARY. ADDITIONALLY MODELS STILL SHOW THE FORECAST AREA UNDER THE INFLUENCE OF THE RIGHT ENTRANCE REGION IF THE UPPER JET PROVIDING GOOD UPWARD VERTICAL MOTION. PWS ARE PROGGED TO BE AROUND 1.5 INCHES THURSDAY AND THURSDAY NIGHT. COULD SEE TRAINING OF CELLS ALONG THE BOUNDARY AS THE LOW LEVEL JET DEVELOPS THURSDAY EVENING. GROUND IS STILL PRETTY DRY ACROSS MOST AREAS BUT WILL HAVE TO WATCH OUT FOR THE POTENTIAL FOR ISOLATED FLOODING IF CONVECTION DOES TRAIN OVER THE SAME AREAS. THERE APPEARS TO BE ENOUGH INSTABILITY AND SHEAR FOR LARGE HAIL TO BE POSSIBLE THURSDAY AFTERNOON AND THURSDAY NIGHT AS WELL. ADJUSTED TEMPS DOWN SOME FOR THURSDAY AND FRIDAY THINKING THERE WILL BE MORE CLOUD COVER AND THE POSSIBILITY OF PRECIP. ALSO CAA INCREASES DURING THE DAY FRIDAY NIGHT AS THE FRONT FINALLY SLIDES THROUGH. DID NOT MAKE ANY CHANCES TO THE FORECAST BEYOND SATURDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. WOLTERS
Hazardous weather outlook, May 11, 12:42 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1242 PM CDT WED MAY 11 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-121000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1242 PM CDT WED MAY 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE FOR THE AFTERNOON INTO THE EARLY EVENING HOURS OVER MUCH OF THE AREA BUT ESPECIALLY ALONG AND NORTH OF THE KANSAS TURNPIKE. ISOLATED TORNADOES ARE POSSIBLE ALONG WITH SOME THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. ACTIVITY MAY DIMINISH FOR A TIME DURING THE EARLY EVENING HOURS BUT ANOTHER ROUND OF THUNDERSTORMS...SOME POSSIBLY SEVERE WILL SPREAD INTO PORTIONS OF NORTH CENTRAL KANSAS TOWARD MIDNIGHT. THESE SHOULD GRADUALLY SPREAD EAST OVER THE REST OF NORTHEAST AND EAST CENTRAL KANSAS OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES CONTINUE THURSDAY AND FRIDAY. SOME OF THESE STORMS COULD AGAIN BE SEVERE THURSDAY AFTERNOON AND THURSDAY NIGHT PRODUCING LARGE HAIL AND DAMAGING WINDS. FOR THURSDAY NIGHT...SOME OF THESE STORMS MAY ORIENT THEMSELVES SUCH THAT THEY TRAIN OVER THE SAME AREAS PRODUCING VERY HEAVY RAINFALL. IF THIS OCCURS...FLOODING WILL BECOME A GREATER HAZARD THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND POSSIBLY TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, May 11, 11:52 AM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1152 AM CDT WED MAY 11 2005 KSZ010>012-022>024-026-036-038>040-120000- BROWN-DOUGLAS-GEARY-JACKSON-JEFFERSON-MARSHALL-NEMAHA-POTTAWATOMIE- RILEY-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...HIAWATHA...JUNCTION CITY...LAWRENCE... MANHATTAN...MARYSVILLE AND TOPEKA 1152 AM CDT WED MAY 11 2005 TORNADO WATCH NUMBER 245 IS IN EFFECT UNTIL 700 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... NEMAHA MARSHALL BROWN JACKSON RILEY POTTAWATOMIE JEFFERSON GEARY SHAWNEE WABAUNSEE DOUGLAS SOME CITIES IN THE WATCH ARE... LAWRENCE JUNCTION CITY TOPEKA MANHATTAN MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 11:44 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 58 min |
| May 11, 2:20 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 40 min |
| May 11, 2:41 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 41 min |
| May 11, 2:55 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 50 min |
| May 11, 3:53 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 67 min |
| May 11, 4:47 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 28 min |
| May 11, 4:56 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 64 min |
| May 11, 4:56 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 49 min |
| May 11, 5:41 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 49 min |
| May 11, 5:44 PM CDT | Flash Flood Warning | TOP | Washington | 3 hr |
| May 11, 5:49 PM CDT | Flash Flood Warning | TOP | Pottawatomie | 3 hr |
| May 11, 5:54 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 51 min |
| May 11, 6:30 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 30 min |
| May 11, 6:35 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.